Texas, 2021

Hail in Texas, May 23, 2021

May 23, 2021 · NWS AMA · 1 event in 1 county or zone

A combination of a surface boundary (dryline) and an upper level disturbance created thunderstorms in the northeastern New Mexico and far northwest combined Oklahoma and Texas Panhandles on the night of the 23rd. Instability was sufficient to support some small hail andd one 3/4 hail reported was recieved in Dallam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A combination of a surface boundary (dryline) and an upper level disturbance created thunderstorms in the northeastern New Mexico and far northwest combined Oklahoma and Texas Panhandles on the night of the 23rd. Instability was sufficient to support some small hail andd one 3/4 hail reported was recieved in Dallam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 5:35 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, May 23, 5:35 PM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
635 PM CDT Sun May 23 2021

.AVIATION...00Z TAFs...
Two concerns ahead in the aviation forecast. Primary concern in
the short term is the potential for thunderstorms across the
western Panhandles, with concern primarily focused on DHT. Latest
radar data suggests ongoing thunderstorms should slide just west
of DHT, so have only carried a VCTS mention at this terminal for
the next few hours. Quite a bit of uncertainty, but the lackluster
thunderstorm development so far suggests GUY and AMA will remain
unaffected. Concerns then shift to a recurrence of stratus. While
there is some uncertainty as to the exact category, at least fuel
alternate MVFR ceilings seem a very good bet, particularly at AMA.
Given the low ceilings last night and the similar regime tonight,
have leaned toward the pessimistic side of statistical guidance,
and introduced IFR to AMA with this issuance. Ceilings should
improve after sunrise Monday.

Ferguson

&&

.PREV DISCUSSION... /Issued 153 PM CDT Sun May 23 2021/

SHORT TERM...Today through Tomorrow Night...
Current mesoanalysis satellite data continue to show sct to bkn
cloud coverage across the western and central Panhandles with more
ovc skies in the eastern Panhandles. As the lowest water vapor
satellite scans continue to show some drier air trying to move in
from the southwest, the western and central Panhandles are slowly
eroding their cloud coverage. Further to the west in New Mexico,
mostly clear skies are around a eastward moving dryline now
located in-between Clines Corners and Tucumcari. If we continue to
mix in some dry air aloft and clear out the low level clouds,
this should further mix the dryline east. Having the dryline close
to the TX/NM border will increase our thunderstorm chances as we
go forward into the late afternoon and evening hours. Just
upstream of the dryline is a well pronounced H500 perturbation in
the mean cyclonic flow around the upper low now centered over
southwest Idaho. These two aforementioned features should give
enough support for thunderstorm development. Right at the surface
under southeasterly flow, upper 50s to mid 60s Td values continue
to stream into the Panhandles giving us ample surface based
moisture. However, until we have the dryline and upper level
features closer to the Panhandles later this afternoon, the
current cap in place may keep thunderstorm activity limited
through early afternoon hours.

Latest hi-res data along with incoming 23/12Z model and
numerical data continue to analyze clearing skies, especially for
the western Panhandles just ahead of approaching dryline. Latest
RAP/CAM/global data has effective wind shear averaging around
25-40 kts at and just past 00Z with MLCAPE averaging 1000-2000
J/kg, storm mode along dryline should be more transient
supercells as they move E/NE into the western Panhandles with mid
level lapse rates around 7-7.5 deg C/km. Very notable theta-e
advection from H850-700 due north out ahead of the dryline should
advect unstable airmass. Co-located with LCL heights at 750m or
lower, in particular for the northwestern Panhandles will set up
an environment for all hazards severe weather potential for large
hail, damaging wind gusts, and even tornadoes cannot be ruled
out. Although storm motion should be around 30-35 mph to the east
and northeast, any training storms in this well moist low level
environment can also pose a small chance for localized flooding,
especially if storms train or have slower forward momentum than
model data depict. Once storms develop and move east past the
central Panhandles, as we lose daytime heating, storms will become
more linear, transitioning into a wind threat before dissipating.
But something to note as well would be the chances that
thunderstorms may not develop if clouds hang on across the
Panhandles and the cap remains in place, which to a certain extent
did happen yesterday. But will continue to monitor closely.

Latest cross section analysis indicate a continued unstable
environment above the developing cap later tonight. Storms
further south along the dryline that move northeast overnight may
continue to have a large hail threat affecting the southern TX
Panhandle with an additional round of storms through about 03-05Z
Monday before dissipating. H850-700 jet also favors upscale growth
at this times as peak scalar values increase during the
overnight. If severe, large hail will be the main threat with
these elevated storms.

Going into the day on Monday, after starting with drizzle and low
clouds past sunrise, thunderstorm chances increase once again
during the afternoon and evening hours. As the main H500 low
pressure system moves slowly to the east-northeast, the main
surface dryline and associated H500 perturbations will also shift
further east. The surface dryline by tomorrow afternoon should be
in the vicinity of the far western Panhandles. This will put most
of the Panhandles in a favored regime for large scale ascent and
thunderstorm development. Damaging wind gusts and large hail will
be the main threat, but also cannot rule out a tornado or two.
Temperatures throughout the short term forecast period will be
near normal.

Meccariello

LONG TERM...Tuesday through Sunday
Persistent upper low begins to move northeastward by Tuesday and
Wednesday, allowing for slightly warmer temperatures for the
middle of the week. The next short wave trough then starts to
settle into the northern plains, allowing for our area to be in
southwesterly flow aloft and general large scale ascent. Lingering
moisture from the Gulf of Mexico will be enhanced by a
subtropical jet from the eastern Pacific, giving way to at least
isolated showers or thunderstorms nearly each afternoon/evening
through the week.

While isolated to slight chance of thunderstorms will be in the
forecast, odds are that any one area will remain rain/thunderstorm
free through the mid-late week period. However, late May is well
known for thunderstorm development, so any outdoor events/plans
should have a secondary plan in place.

Temperatures during the extended periods look to warm nicely into
the upper 80s (if not 90) by Tuesday and Wednesday, before cooling
down just a bit by Friday and Saturday. Temperatures will still be
in the 80s behind the next cold front, just in the lower 80s
instead of the upper 80s.

Fox

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/98
Hazardous weather outlook, May 23, 7:42 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
842 PM CDT Sun May 23 2021

OKZ001>003-TXZ001>020-317-241345-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
842 PM CDT Sun May 23 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Scattered thunderstorms are expected mainly across the central and
western portions of the Panhandles this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible each afternoon and evening over at
least a portion of the area most days. The best chance for storms
appears like it will be on Monday and again toward the end of the
week with more isolated activity during the mid-week timeframe.
Some of these thunderstorms could become severe with large hail
and damaging winds possible. Locally heavy rainfall can also be
expected with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation in not anticipated at this time.

In the hours before

Special weather statement, May 23, 4:32 PM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
532 PM CDT Sun May 23 2021

OKZ001-TXZ001-006-011-232315-
Cimarron OK-Hartley TX-Dallam TX-Oldham TX-
532 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON...
NORTHWESTERN OLDHAM...DALLAM AND HARTLEY COUNTIES UNTIL 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Ware to 13 miles south of
Nara Visa. Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Hartley, Texline, Channing, Ware and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10304 3653 10229 3559 10228 3524 10304
TIME...MOT...LOC 2231Z 196DEG 34KT 3626 10278 3541 10304

Bieda
Special weather statement, May 23, 5:52 PM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
652 PM CDT Sun May 23 2021

TXZ001-006-240030-
Hartley TX-Dallam TX-
652 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Dalhart, moving northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dalhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.

LAT...LON 3585 10265 3587 10299 3621 10291 3611 10243
TIME...MOT...LOC 2352Z 204DEG 14KT 3596 10272

Bieda
Special weather statement, May 23, 6:31 PM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
731 PM CDT Sun May 23 2021

TXZ001-240100-
Dallam TX-
731 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DALLAM COUNTY UNTIL
800 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Ware, or 9 miles northwest of Dalhart, moving
north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.

LAT...LON 3634 10275 3626 10243 3605 10256 3605 10273
      3607 10280
TIME...MOT...LOC 0031Z 197DEG 11KT 3612 10267

Bieda
Special weather statement, May 23, 7:30 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
830 PM CDT Sun May 23 2021

TXZ001-006-240200-
Hartley TX-Dallam TX-
830 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 900 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Amistad, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Dallam
and northwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.

LAT...LON 3610 10304 3605 10268 3579 10298 3582 10304
TIME...MOT...LOC 0130Z 210DEG 28KT 3592 10304

Bieda
Special weather statement, May 23, 8:01 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
901 PM CDT Sun May 23 2021

TXZ001-240245-
Dallam TX-
901 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 945
PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ware, or 16 miles northwest of Dalhart, moving northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10268 3650 10265 3632 10233 3606 10274
      3618 10291
TIME...MOT...LOC 0201Z 219DEG 32KT 3618 10277

Bieda
Special weather statement, May 23, 8:08 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
908 PM CDT Sun May 23 2021

TXZ001-006-240300-
Hartley TX-Dallam TX-
908 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 1000 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amistad, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Dallam
and northwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3620 10304 3607 10273 3576 10304
TIME...MOT...LOC 0207Z 207DEG 23KT 3592 10309

Bieda

The radar

The Amarillo radar (KAMA), 135 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallam

When
May 23, 9:55 PM CST
Where
Dallam County, 2.76 mi S of Ware
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.140, -102.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953603.